Diaper Rash by Taking Antibiotics: Causes and Dealing Ways

Diaper rash is a fairly common problem with babies. It can be caused by a number of things, including infrequent diaper changes to chafing or sensitive skin. Diaper rash is a form of skin inflammation and leaves the skin irritated and red as well as sore. Generally, only babies are affected, but anyone wearing diapers regularly can develop diaper rash. But, is it possible to develop diaper rash from taking antibiotics?

Can Babies Have Diaper Rash from Antibiotics?

Yes. There are two kinds of diaper rash associated with antibiotics:

Normally, an allergic reaction to antibiotics could be the cause of widespread rash. It could also be a side effect of using an antibiotic. It is possible for an allergic reaction to develop, even if a baby has been on an antibiotic without side effects before.

How to Deal with the Diaper Rash

Doctors advice that it is best to stop using the antibiotic until the baby has been to a pediatrician. If the rash is caused by an allergic reaction, an antihistamine such as Benadryl can help stop the reaction. But this is only a temporary solution. When a pediatrician has diagnosed the cause of the rash, the correct medication will be prescribed for the child.

If the rash was caused by diarrhea brought on by antibiotics, a probiotic supplement like acidophilus could be used. But a doctor should be consulted first.

Warning

If further symptoms like wheezing, swollen joints, throat, lips or tongue, excessive drooling or trouble catching the breath are detected, the child should be taken to an emergency room as soon as possible. These symptoms indicate a severe allergic reaction that can be extremely dangerous.

Lifestyle and Home Remedies

It is possible to treat diaper rash from antibiotics at home if it is not a severe case. Here are some general ideas:

Diaper rash products help by soothing and protecting the irritated skin and can be applied to the affected area. It can also be applied over medicated creams like a steroid or an antifungal. To keep the diaper from sticking to the cream, consider applying petroleum jelly on top.

Your doctor should be consulted on what product to use for your baby to treat diaper rash from antibiotics, because creams and ointments can be less irritating than lotions but they create a barrier on the skin that will prevent it from receiving air.

Do not use products that contain diphenhydramine,benzocaine, camphor, baking soda or boric acid because they can be toxic for babies. Rather use products that are baby friendly.

Other Side Effects of Antibiotics

Diarrhea

Antibiotics are good for killing bacteria that cause ear infection; but it also kills the good bacteria living in the intestines. These bacteria are useful in food digestion; it also regulates the consistency of stools. Without these bacteria, the stools turn watery and are more frequent. It is not dangerous but can be severe and cause more than 6 to 8 stools a day. Here are some tips to help minimize diarrhea caused by antibiotics.

When to Worry

If the baby has severe vomiting, stomach cramps and severe diarrhea, for more than 6 to 8 times a day, a doctor should be consulted.

Oral Thrush

Bacteria kill the normal mouth flora as well and yeast will then overgrow in the mouth. These cause white patches on the gums, the tongue, in the cheeks or under the lips.

Vomiting

It is normal for children to throw up once or twice when using antibiotics. This is due to natural aversion to its taste.

Same Category

MORE